New Mexico, 2015Flash Flood in New Mexico, July 13, 2015
July 13, 2015 · NWS ABQ · 1 event in 1 county or zone
Showers and thunderstorms with heavy rainfall developed along the Interstate 40 corridor between Gallup and the Continental Divide. Slow-moving thunderstorms produced 1 to 2 inches of rainfall over already saturated soils in the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms with heavy rainfall developed along the Interstate 40 corridor between Gallup and the Continental Divide. Slow-moving thunderstorms produced 1 to 2 inches of rainfall over already saturated soils in the area. A particularly intense burst of rainfall to the northeast of Gallup, New Mexico resulted in a flash flood within Superman Canyon. Local law enforcement determined that the body of a man found several miles downstream from a crushed pickup truck was the result of this flash flood.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 13, 4:47 PM MST, 1 hour 13 minutes earlier.
Area forecast discussion, Jul 13, 4:47 PM MST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
547 PM MDT MON JUL 13 2015
.AVIATION...
00Z TAF CYCLE
MAIN CONVECTIVE CLUSTER CURRENTLY ALONG I-40 BTWN KGUP...KGNT...
AND KABQ. A COLD POOL DEVELOPING WITH THIS ACTIVITY WILL ENHANCE
GUSTY OUTFLOW WINDS IN THE AREA THIS EVENING...AND PERHAPS EVEN
SPAWN ADDITIONAL STORMS. -SHRA/TSRA EXPECTED TO PERSIST INTO THE
OVERNIGHT ALONG AND WEST OF THE CONT DVD...WHILE THE REST OF
CENTRAL AND EASTERN NM CLEAR OUT. TOMORROW WILL FEATURE A MUCH
GREATER UPTICK IN CONVECTIVE COVERAGE FOR CENTRAL/WESTERN NM W/
LCL HEAVY RAINFALL AND GUSTY WINDS LIKELY.
GUYER
&&
.PREV DISCUSSION...349 PM MDT MON JUL 13 2015...
.SYNOPSIS...
WITH UPPER LEVEL HIGH PRESSURE TO THE EAST AND A TROUGH OF LOW
PRESSURE TO THE WEST...SUBTROPICAL MOISTURE WILL CONTINUE
STREAMING NORTHWARD INTO WESTERN AND CENTRAL NEW MEXICO THROUGH
THE REMAINDER OF THE WORK WEEK. SOME DRY AIR ALOFT WILL WORK INTO
THE NORTHWEST QUARTER NEW MEXICO WEDNESDAY AND THURSDAY...LIMITING
THUNDERSTORMS CHANCES THERE. THE DRY AIR OVER NORTHWEST NEW MEXICO
WILL BE SHORT LIVED AS THE MONSOON MOISTURE PLUME SHIFTS BACK
OVER WESTERN NEW MEXICO FRIDAY.
&&
.DISCUSSION...
A LATER START TO CONVECTION TODAY AS DRIER AIR ALOFT MOVED INTO
CENTRAL NM LAST NIGHT. MAIN DIFFERENCE FROM YESTERDAY FOR THE RGV
IS THE LACK OF STORMS TO THE EAST AND THE LOWER POTENTIAL FOR
COLLIDING OUTFLOW BOUNDARIES. 18Z NAM12 CONTINUES TO SHOW A
BOUNDARY FROM RAIN COOLED OUTFLOW MOVING INTO NE NM THIS EVENING.
A FEW STORMS WILL LIKELY DEVELOP ALONG/NEAR THIS BOUNDARY AS IT
MOVES SWD INTO FAR NE NM.
AS THE UPPER HIGH RETREATS EWD TUESDAY...THE MOISTURE PLUME AND
ASSOCIATED MID LEVEL DEFORMATION/STRETCHING WILL SHIFT BACK OVER
CENTRAL NM. SCATTERED TO NUMEROUS THUNDERSTORMS WILL RESULT WEST
OF A SOUTH-CENTRAL MOUNTAINS TO NE HIGHLANDS LINE. MAIN THREAT
FOR LOCALIZED FLASH FLOODING SHOULD BE WEST OF THE RGV WHERE STORM
MOTION WILL BE WEAK THROUGH LATE AFTERNOON. MONSOON MOISTURE
PLUME LEANS OVER WEDNESDAY...STRETCHING FROM SW TO NE.
GFS AND NAM AGREE THAT THURSDAY LOOKS LIKE A RELATIVE DOWN DAY
WITH CONVECTION CONFINED MAINLY TO SOUTHWEST NM AND MOUNTAIN
AREAS. GFS STILL ON TRACK WITH IDEA OF BRINING A WEAK EASTERLY
WAVE NWD THROUGH WRN NM FRIDAY...INCREASING ACTIVITY AGAIN FOR
WRN AND POSSIBLY CENTRAL AREAS.
LOW CONFIDENCE CONTINUES FOR THE WEEKEND AND BEYOND WITH BIG
DIFFERENCES BETWEEN MODEL SOLUTIONS WITH REGARD TO THE UPPER
LEVEL LOW/TROUGH EXPECTED TO DROP SOUTH THROUGH THE PACIFIC NORTHWEST.
OPERATIONAL GFS BRINGS A MUCH DEEPER TROUGH EWD THROUGH THE GREAT
BASIN FORCING THE UPPER HIGH SOUTH AND WEST. ECMWF
SEEMS...INITIALLY...LIKE THE MORE PLAUSIBLE MODEL SOLUTION GIVEN
THE TIME OF YEAR BUT THE GFS CANNOT BE RULED OUT DUE TO THE AMOUNT
OF DEEP CONVECTION IN THE EASTERN PACIFIC AND THE IMPACTS OF THIS
INCREASED CONVECTION ON THE POLAR JET/WESTERLIES.
33
&&
.FIRE WEATHER...
THUNDERSTORM COVERAGE IS DOWN TODAY COMPARED TO YESTERDAY...
BUT AN UPTICK IS FORECAST TUESDAY AS THE MONSOON MOISTURE PLUME
SHIFTS EAST ACROSS CENTRAL NEW MEXICO. INCREASE IN THUNDERSTORM
COVERAGE TUESDAY WILL COINCIDE WITH A SLIGHT DOWNTREND IN HIGH
TEMPERATURES. WEDNESDAY LOOKS TO BE SIMILAR TO TUESDAY...BUT A
GRADUAL DOWNTREND IN STORMS FORECAST TOWARD THE END OF THE WORK
WEEK AS THE UPPER HIGH TO THE EAST EXTENDS A RIDGE AXIS FURTHER
WEST ACROSS SOUTHERN NEW MEXICO.
THE UPPER HIGH IS FORECAST TO BUILD MORE TO THE WEST OVER THE
WEEKEND...FOCUSING STORMS FURTHER WEST AND CORRESPONDING WITH AN
INCREASE IN HIGH TEMPERATURES BACK TO NEAR NORMAL WEST AND ABOVE
NORMAL EAST. LOWER FORECASTER CONFIDENCE FOR NEXT WEEK WITH THE 12Z
GFS AND ECMWF DEPARTING ON THE STRENGTH OF THE UPPER HIGH AND
PROGRESSION OF A PACIFIC NW TROUGH ACROSS THE ROCKIES. THE ECMWF
SOLUTION WOULD FIT BETTER WITH CLIMATOLOGY AND SHOWS THE MORE
DOMINANT UPPER HIGH CENTERED OVER THE TEXAS PANHANDLE.
11
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 13, 4:08 AM MST, 13 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
508 AM MDT MON JUL 13 2015
NMZ501>540-141200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
508 AM MDT MON JUL 13 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
HEAVY RAINFALL IS POSSIBLE THIS AFTERNOON AND TONIGHT...ESPECIALLY
ACROSS WESTERN NEW MEXICO. SLOW MOVING THUNDERSTORMS...ABUNDANT
MOISTURE AND SATURATED SOILS MAY RESULT IN LOCALIZED AREAS OF
FLASH FLOODING. A FEW STORMS MAY ALSO BRIEFLY BECOME SEVERE...WITH
LARGE HAIL AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SHOWERS AND THUNDERSTORMS WILL FAVOR CENTRAL AND WESTERN NEW
MEXICO ON TUESDAY AND WEDNESDAY...THOUGH MAY EXPAND ACROSS
NORTHEAST NEW MEXICO AS WELL. LOCALLY HEAVY RAINFALL...SMALL HAIL
AND GUSTY WINDS WILL BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL...GUSTY WINDS...HEAVY
RAINFALL OR FLOODING THROUGH THE NATIONAL WEATHER SERVICE
ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING
1.888.386.7637. YOU CAN ALSO SUBMIT STORM REPORTS AND PHOTOS ON
OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG N M W X.
34
In the hours before
Special weather statement, Jul 13, 3:59 PM MST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
459 PM MDT MON JUL 13 2015
NMZ507-132330-
WEST CENTRAL HIGHLANDS-
459 PM MDT MON JUL 13 2015
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CIBOLA COUNTY UNTIL
530 PM MDT...
AT 458 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CUBERO...OR 8 MILES WEST OF LAGUNA PUEBLO.
THIS STORM WAS DRIFTING SLOWLY TOWARD THE NORTHEAST.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
HEAVY RAIN AND FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL
ALSO BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LAGUNA PUEBLO...CUBERO...MESITA...NEW LAGUNA...SAN FIDEL...
SKYLINE-GANIPA...SEAMA...PARAJE...PAGUATE AND ACOMITA.
THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 99 AND 120.
HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.
&&
LAT...LON 3512 10759 3511 10757 3513 10757 3515 10753
3515 10752 3516 10749 3511 10742 3517 10742
3517 10730 3503 10724 3485 10743 3504 10766
TIME...MOT...LOC 2258Z 297DEG 2KT 3502 10751
44Flash Flood, McKinley
- When
- July 13, 6:00 PM MST to 6:15 PM MST
- Where
- McKinley County, 1.22 mi N of Springstead to 2.62 mi N of Springstead
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 35.598, -108.580
A truck was found crushed by a large boulder at the base of a 30-ft deep arroyo in Superman Canyon. The body of the man operating the vehicle was discovered 3 miles downstream at White Cliff.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kentucky, July 13, 20154 deaths · 15 injured · $3.7 million · 60 kt wind · 61 events
- Tornadoes and Hail in Kansas, July 13 to 14, 2015$285,000 · EF3 · 20 events
- Heat in Oklahoma, July 13 to 21, 201534 injured · 1 event
- Flash Flooding and Flood in Indiana, July 13 to 14, 20151 death · $210,000 · 1 in hail · 24 events
- Tornadoes and Flash Flooding in Kentucky, July 13 to 17, 2015$545,000 · EF1 · 110 events
- Heat in Illinois, July 13, 20151 death · 1 event
- Heat in Texas, July 13, 20151 death · 1 event
- Hail and Damaging Winds in Georgia, July 13 to 15, 20151 injured · $698,000 · 1 in hail · 38 events
- Flash Flooding and Hail in Wisconsin, July 13, 2015$1.3 million · 1 in hail · 29 events
- Flash Flooding and Flooding in Virginia, July 13 to 14, 2015$2.2 million · 18 events
- Tornadoes and Flash Flooding in Indiana, July 13 to 14, 2015$199,000 · EF1 · 38 events
- Flash Flooding in New York, July 13 to 14, 2015$2.0 million · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 585781.